Prolactinoma and Hyperprolactinaemia

Somatotroph adenomas of the pituitary secreting prolactin, and other conditions presenting with elevated serum prolactin levels. Diagnosis requires blood testing of prolactin levels, a full drug history and frequently MRI scanning.

Is there any breast swelling, pain or galactorrhoea? 

Cyclical breast tenderness or swelling may be physiological.

Ask if the galactorrhoea is spontaneous, i.e. staining underwear and clothes, or only on stimulation, for example while washing or checking the breasts, or during sexual stimulation.

Galactorrhoea may also follow frequent nipple stimulation. It may be worth advising patient to stop checking for galactorrhoea as this stimulates further milk production.

Has there been any change in menstrual cycle? 

Oligomenorrheoa and amenorrhoea occur early with modest elevations of prolactin.

If the menstrual cycle remains regular, the biochemical elevation of prolactin may be biologically unimportant and require no treatment, for example with macroprolactin, or mild hyperprolactinaemia secondary to a microprolactinoma.

Has the patient previously sought, or are they now seeking, fertility? 

Hyperprolactinaemia is a treatable cause of infertility.

Treatments should be tailored accordingly if the patient is seeking pregnancy or not using contraception.

Could the patient be pregnant now? 

Amenorrhoea and breast swelling are signs of early pregnancy which may not be noticed in the oligomenorrhoeic patient.

What is the patient's obstetric history? 

Galactorrhoea commonly persists post partum and after the cessation of breast feeding. This usually settles without treatment.

Has the patient developed hot flushes? 

This may indicate sex hormone deficiency.

Are there any other symptoms suggestive of polycystic ovarian syndrome? 

PCOS may be associated with mild elevations of prolactin, not usually associated with galactorrhoea and typically below twice the upper limit of normal. This may not require specific investigation.

Has the patient's libido changed? 

This may indicate sex hormone deficiency.

For male patients, how often do they have early morning erections? Have they developed erectile dysfunction? 

Loss of libido may have many causes but suggests loss of gonadotropin release.

Symptoms of erectile dysfunction may not be forthcoming and should be specifically asked about.

Are there any features of growth hormone excess? 

Ask whether the patient or their family members have noted any changes in their facial appearance, or whether their voice, mouth, hands or feet have changed, suggesting acromegaly. Also ask whether they complain of increased sweating, as many tumours cosecrete growth hormone and prolactin.

Has the patient noticed any visual symptoms? 

Visual symptoms are particularly common at presentation in male patients. 

Loss of acuity, failing vision at night and visual field losses all suggest a macroprolactinoma with involvement of the optic pathway.

It is worth specifically asking whether patients drive and, if so, whether they have had trouble noticing street signs on either side of the road as this may be the first instance in which field loss is noticed.

Has the patient developed a headache or neuralgia? 

Assess for red flag symptoms: headaches present on waking, which worsen on coughing or leaning forward, are more suggestive of increased intracranial pressure.

Headaches or lancing pain across one section of the head or face only are more suggestive of cranial nerve involvement, particularly with disease in the cavernous sinus.

Are there any other symptoms of pituitary hormone deficiency? 

Are there any symptoms of thyroid dysfunction? 

Hypothyroidism may be associated with mild hyperprolactinaemia and galactorrhoea.

Hyperthyroidism may also cause oligomenorrhoea.

Are they taking any prescribed or non prescribed medications including depot psychotropic preparations? 

The commonest cause of elevated prolactin is medication interfering with the control of its release.

Where possible, it is useful to repeat the test after withdrawing the suspicious agent for six weeks as normalisation obviates the need for MRI scanning.

However, in the case of psychoactive agents this must be performed in conjunction with the supervising psychiatrist and is frequently not possible mandating pituitary imaging.

Anti-psychotic and anti-emetic agents are the most commonly encountered agents though other classes of drug may also be associated with hyperprolactinaemia. Examples are listed below, though this should not be considered exhaustive.

Anti-psychotics: reserpine and the phenothiazines (chlorpromazine, methotrimepazine, promazine, pericyazine, pipothiazine, thioridazine, fluphenazine, perphenazine, prochlorperazine and trifluoperazine).

Anti-emetics and promotility agents: metoclopramide, domperidone and cyclizine.

Anti-depressants: selective serotonin re-uptake inhibitors (fluoxetine, citalopram, escitalopram, fluvoxamine, paroxetine and sertraline) and the tricyclic antidepressants (amitriptyline, imipramine and lofepramine).

Hypotensive agents: methyl dopa and verapamil.

Miscellaneous: bendrofluazide, omeprazole, ranitidine, cimetidine and famotidine have also been reported to increase prolactin levels though this is not common in clinical practise.